Wisconsin, 2008

Damaging Wind in Wisconsin, July 29, 2008

July 29, 2008 · NWS MPX · 1 event in 1 county or zone

A warm frontal boundry draped across West Central Wisconsin was the focus for isolated severe thunderstorms on this date.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A warm frontal boundry draped across West Central Wisconsin was the focus for isolated severe thunderstorms on this date.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 29, 2:30 AM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Jul 29, 2:30 AM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
330 AM CDT TUE JUL 29 2008

.DISCUSSION...

NOT MUCH TIME FOR DISCUSSION WITH ONGOING SEVERE THUNDERSTORMS. MAIN
SEVERE WEATHER HAS BEEN WINDS OVER 50 KNOTS ON LEADING EDGE OF BOW
IN ENVIRONMENT OF DCAPE OF 1000 TO 1500 J/KG AND 0-6KM SHEAR OF
AROUND 40 KTS. MID LEVEL LAPSE RATES HAVE ALSO INCREASED TO ARND
8C/KM INTO CNTRL MN. MAY SEE SOME WEAKENING OF BOW ENTERING OUR NW
CWA AS IT RUNS INTO AIRMASS THAT SAW RECENT CONVECTION.  ALSO ISSUED
A HIGH WIND WARNING UNTIL 5AM IN A FEW COUNTIES OF WC MN WHERE 50
MPH PLUS GUSTS HAVE OCCURRED IN WAKE OF CONVECTON.  WENT MORE WITH
NAM TIMING ON SFC FRONT...A BIT SLOWER THAN GFS..THUS LEAVING A
CHANCE OF AFTN TSTMS IN E CWA. DRIER AIR PUSHING ACRS DKTS TWRD WC
MN WILL OVERSRPEAD AREA ALLOWING TEMPS IN COMING NITE TO BE COOLER
THAN PRESENT TEMPS.  LOOKS WARM THURS INTO THE WKND WITH 500 MB HGTS
APRCHG 590 DM. AHD OF BUILDING RIDGE CHC TSTMS WED NITE AND THURS AS
SHORTWAVE MV ACRS AREA.

.AVIATION.../06Z TAF ISSUANCE/
THE FORECAST IS HIGHLY DEPEND UPON BOTH THE TIMING OF THE SHORT WAVE
TROUGH AND FRONTAL PASSAGE BY TUESDAY EVENING OVR THE FAR EASTERN
TAF SITES. THE LATEST SATELLITE IMAGE AND RADAR COMPOSITE SHOWED
TSTMS DEVELOPING OVER THE EASTERN DAKOTAS AT THIS TIME. TSTM
ACTIVITY WAS HAVING A HARD TIME MOVING SOUTHEAST OVER INTO WESTERN
MN. THE LATEST NAM MODEL RUN HAS THE FRONT MOVING THROUGH KMPX ARND
23Z/29TH AND KEAU BY 04Z/30TH.  GENLY VFR FLYING CONDITION OVER THE
TAF SITES THROUGH 08Z(300 AM). WX CONDS LOWERING TO MVFR/IFR FLYING
CONDITIONS AS SEVERAL TSTM COMPLEXES ROLL SOUTHEAST OVER INTO CNTRL
MN OVERNIGHT AND TUESDAY MORNING. WX CONDS IMPROVING ONCE THE FRONT
PASSES OVER THE WESTERN TAF SITES(KAXN AND KRWF AND KSTC BY 18Z
TUESDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

BAP/JVM
Hazardous weather outlook, Jul 29, 5:19 AM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
619 AM CDT TUE JUL 29 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
301100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
619 AM CDT TUE JUL 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY IN SOUTH
CENTRAL AND SOUTHEAST MINNESOTA AND WEST CENTRAL WISCONSIN.

ISOLATED THUNDERSTORMS WILL OCCUR THIS MORNING...WITH POTENTIAL
FOR REDEVELOPMENT THIS AFTERNOON. SOME OF THESE STORMS MAY BE
SEVERE...WITH QUARTER SIZE HAIL AND STRONG WINDS THE PRIMARY
THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE ARE THUNDERSTORM CHANCES WEDNESDAY NIGHT INTO THURSDAY AND
AGAIN THIS WEEKEND FOR PORTIONS OF THE OUTLOOK AREA. THERE IS A
SLIGHT RISK FOR SEVERE THUNDERSTORMS ON THURSDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY IN WEST CENTRAL
WISCONSIN AND SOUTHEAST OF A TWIN CITIES TO ST JAMES LINE IN
MINNESOTA.

MTF/BAP

In the hours before

Special weather statement, Jul 29, 4:04 AM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
504 AM CDT TUE JUL 29 2008

MNZ053-063-WIZ014-291045-
CHISAGO-POLK-WASHINGTON-
504 AM CDT TUE JUL 29 2008

...SIGNIFICANT WEATHER ALERT FOR SOUTHERN CHISAGO...WESTERN POLK AND
NORTHERN WASHINGTON COUNTIES UNTIL 545 AM CDT...

AT 504 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES WEST OF SCANDIA. THIS STORM WAS MOVING NORTHEAST
AT 38 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

PEOPLE IN NORTHERN WASHINGTON...SOUTHERN CHISAGO AND WESTERN POLK
COUNTIES...INCLUDING THE CITIES OF
SCANDIA...OSCEOLA...SHAFER...DRESSER...TAYLORS FALLS...ST CROIX
FALLS AND CENTURIA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
Local storm report, Jul 29, 4:23 AM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
523 AM CDT TUE JUL 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 AM     NON-TSTM WND GST ALEXANDRIA              45.87N 95.38W
07/29/2008  M60 MPH          DOUGLAS            MN   ASOS

0218 AM     NON-TSTM WND GST LONG PRAIRIE            45.98N 94.86W
07/29/2008  M59 MPH          TODD               MN   AWOS

&&

KME
Local storm report, Jul 29, 4:43 AM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
543 AM CDT TUE JUL 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 AM     TSTM WND GST     SAUK CENTRE             45.74N 94.96W
07/29/2008  M61 MPH          STEARNS            MN   MESONET

            ON I-94 AT MILE POST 128

0239 AM     TSTM WND GST     RICE                    45.75N 94.23W
07/29/2008  M59 MPH          BENTON             MN   MESONET

            ON US-10 MILE POST 162

&&

KME
Local storm report, Jul 29, 5:13 AM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
613 AM CDT TUE JUL 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 AM     NON-TSTM WND GST ALEXANDRIA              45.87N 95.38W
07/29/2008  M60 MPH          DOUGLAS            MN   MESONET

            ON I-94 MILE POST 104

0247 AM     NON-TSTM WND GST SAUK CENTRE             45.74N 94.96W
07/29/2008  M59 MPH          STEARNS            MN   MESONET

            ON I-94 MILE POST 128

&&

KME
Local storm report, Jul 29, 5:24 AM CST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
624 AM CDT TUE JUL 29 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 AM     NON-TSTM WND GST ALEXANDRIA              45.87N 95.38W
07/29/2008  M60.00 MPH       DOUGLAS            MN   ASOS

0202 AM     TSTM WND GST     SAUK CENTRE             45.74N 94.96W
07/29/2008  M61.00 MPH       STEARNS            MN   MESONET

            ON I-94 AT MILE POST 128

0218 AM     NON-TSTM WND GST LONG PRAIRIE            45.98N 94.86W
07/29/2008  M59.00 MPH       TODD               MN   AWOS

0237 AM     NON-TSTM WND GST ALEXANDRIA              45.87N 95.38W
07/29/2008  M60.00 MPH       DOUGLAS            MN   MESONET

            ON I-94 MILE POST 104

0239 AM     TSTM WND GST     RICE                    45.75N 94.23W
07/29/2008  M59.00 MPH       BENTON             MN   MESONET

            ON US-10 MILE POST 162

0247 AM     NON-TSTM WND GST SAUK CENTRE             45.74N 94.96W
07/29/2008  M59.00 MPH       STEARNS            MN   MESONET

            ON I-94 MILE POST 128

&&

MTF
Special weather statement, Jul 29, 7:03 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
803 AM CDT TUE JUL 29 2008

WIZ016-291345-
RUSK-
803 AM CDT TUE JUL 29 2008

...SIGNIFICANT WEATHER ALERT FOR RUSK COUNTY UNTIL 845 AM CDT...

AT 801 AM CDT...NATIONAL WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES NORTHWEST OF BRUCE. THIS STORM WAS MOVING EAST
AT 42 MPH.

ONE HALF INCH DIAMETER HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH
THIS STORM. A SECOND STRONG STORM WAS LOCATED JUST NORTH OF
LADYSMITH AND MOVING EAST AT ABOUT 35 MPH. HEAVY DOWNPOURS AND
DEADLY LIGHTNING WILL ACCOMPANY THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BRUCE.
  LADYSMITH.
  TONY.
  GLEN FLORA.
  INGRAM.
  HAWKINS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

MDB

The radar

The La Crosse radar (KARX), 185 km away, was scanning. The volume nearest the first event began at 13:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rusk

When
July 29, 7:45 AM CST
Where
Rusk County, 2.81 mi S of Ingram
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
45.460, -90.810

Tree and several branches downed at the intersection of Town Line road and Highway 73.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129647.